News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Miscellaneous Chest Diseases

Question: Erythromycin for chest infection: possible interaction?


 therooster - Fri Oct 31, 2008 12:05 pm

My doctor just prescribed me erythromycin for a chest infection.

Every now and then I take propranolol for anxiety (40mg a day max).

I am concerned about potential negative interactions, because I found this information online: "The concurrent use of erythromycin and strong inhibitors of CYP3A should be avoided", and "Because erythromycin is extensively metabolized by cytochrome P-450 3A (CYP3A) isozymes, commonly used medications that inhibit the effects of CYP3A may increase plasma erythromycin concentrations, thereby increasing the risk of ventricular arrhythmias and sudden death."

Apparently I found out that propranolol is a CYP3A inhibitor.

I asked the doctor and pharmacist about potential interactions and neither of them mentioned a problem.

So, can someone please let me know as soon as possible if I should take the antibiotics while I also take my beta blockers?

Thanks.
 John Kenyon, CNA - Mon Nov 24, 2008 11:18 pm

User avatar Hi there -

While there definitely are things you don't want to take in combination with Erythromycin, including azole antifungals, calcium channel blockers, and, of all things, grapefruit juice, propranolol is not a CYP3A inhibitor and is safe to take with Erythromycin, although many doctors simply substitute another antibiotic now, because it's easier than giving the patient a list of things to avoid while taking it. The Big Three I've already listed above. There are some others, but those are the most common offenders. Oh, and you can add to that list cimetidine as well (and that one shouldn't be taken with

I hope this is helpful to you. If you're still not comfortable with Erythromycin you should explain this to your doctor and request an alternative antibiotic, such as amoxycillin.

Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here